I have a 16 year old daughter who has been taking 75mg of amitriptyline for her migraines for about a year now. I have noticed severe anger in her personality as well as complete silence. She has lashed out at me physically and I landed in the hospital. She also cannot concentrate in school. Is this one of the side effects of this medication, or could this be something else, like ADD or Bipolar? Thank you for your time, Diane.
Certainly teenagers are prone to behavioral changes, often said. I doubt that the amitriptyline per se is the culprit. However, there are many behavioral changes, mood swings, and volatility in temperament that can be associated with Migraines. On the other hand, she may have comorbid problems such as bipolar disease or anxiety disorder, which are common in Migraineurs. My suggestion would be to touch base with a headache expert and/or consider a consultation with a psychologist or a psychiatrist.
Good luck in your search for help for your daughter,
John Claude Krusz and Teri Robert
If you need to find a headache and Migraine specialist, please see our listing of patient recommended specialists.
Another good source of information and support is our forum. To post to the forum, you'll need to register, even if you're already registered on the main section of our site. You can use the same email address and password for both registrations.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
© Teri Robert and J.C. Krusz, 2007.
Last updated December 17, 2007.
Published On: December 17, 2007